Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Web M&M
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Journal Article > Study
Excess dosing of antiplatelet and antithrombin agents in the treatment of non–ST-segment elevation acute coronary syndromes.
Alexander KP, Chen AY, Roe MT, et al; CRUSADE Investigators. JAMA. 2005;294:3108-3116.
Treatment of acute coronary syndromes (ACS) benefits from extensive research outlining evidence-based practices for improving the quality of such care. This study discovered that more than 40% of patients presenting with ACS received at least one dose of an antithrombotic medication outside the recommended dosing range. These excess doses lead to greater risks of bleeding; the investigators estimate that 15% of patients experience major bleeding due to these prescribing errors. The findings suggest an alarmingly high rate of potential errors and adverse outcomes for ACS patients. The risks also seem directed at vulnerable populations such as elderly patients with specific comorbidities (eg, diabetes, renal insufficiency, and heart failure). With appropriate increases in utilization of antithrombotic agents for conditions such as ACS, greater attention must focus on safe initial dosing practices to prevent adverse drug events.